Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 18, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 3, 2018, 2:35 PM CDT for Dent County, Missouri. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 3, 2018, 2:35 PM CDT (19:35 UTC)
- Expired
- Apr 3, 2018, 3:00 PM CDT
- In force
- 25 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Dent County, MO
The radar
The St Louis radar (KLSX), 129 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 2:37 PM CDT | HAIL 1 | 3 Nnw Howes Mill, MO | DELAYED REPORT-QUARTER SIZE HAIL REPORT VIA SOCIAL MEDIA VIDEO. TIME ESTIMATED VIA RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 3, 1:33 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.6 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 893 J/kg
- Mixed-layer CIN
- -325 J/kg
- Mixed-layer LCL
- 584 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 514 m²/s²
- 0-3 km storm-relative helicity
- 499 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
508
WUUS53 KSGF 031935
SVRSGF
MOC065-032000-
/O.NEW.KSGF.SV.W.0018.180403T1935Z-180403T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
235 PM CDT TUE APR 3 2018
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Northeastern Dent County in south central Missouri...
* Until 300 PM CDT
* At 234 PM CDT, a severe thunderstorm was located 10 miles southwest
of Viburnum, or 12 miles east of Salem, moving east at 50 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Stone Hill... Howes Mill...
Boss...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 800 PM CDT for south central
Missouri.
LAT...LON 3759 9131 3756 9132 3755 9138 3773 9141
3775 9131 3771 9131 3770 9130 3769 9116
3759 9115
TIME...MOT...LOC 1934Z 256DEG 48KT 3766 9131
HAIL...1.00IN
WIND...<50MPH
$$
Wise1 follow-up statement
365
WWUS53 KSGF 031951
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
251 PM CDT TUE APR 3 2018
MOC065-032001-
/O.EXP.KSGF.SV.W.0018.000000T0000Z-180403T2000Z/
Dent MO-
251 PM CDT TUE APR 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DENT COUNTY WILL
EXPIRE AT 300 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A tornado watch remains in effect until 800 PM CDT for south central
Missouri.
LAT...LON 3759 9131 3756 9132 3755 9138 3773 9141
3775 9131 3771 9131 3770 9130 3769 9116
3759 9115
TIME...MOT...LOC 1951Z 256DEG 48KT 3771 9105
$$
WiseWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 2:30 PM CDT, 5 minutes earlier.
Area forecast discussion, Apr 3, 2:30 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
230 PM CDT Tue Apr 3 2018
...Storms in South Central Missouri This Afternoon...
...Much Colder Air Returns Tonight and Again Friday...
.MESOSCALE DISCUSSION...
Issued at 210 PM CDT Tue Apr 3 2018
Storms were firing up along a cold front advancing across south
central Missouri early this afternoon. A continued gradual
intensification of storms is expected through mid afternoon across
far south central Missouri or southeast of a Salem to Gainesville
line before the front exits to the east. Mixed layer CAPE around
1500 J/KG and deep layer shear near 50 kts will support strong to
locally severe convection through 5 PM. There is a low risk for
a tornado but low level winds have veered and best low level shear
parameters will be east of the area.
&&
.SHORT TERM...(This evening through Wednesday Night)
Issued at 215 PM CDT Tue Apr 3 2018
Much colder air will overspread the region tonight with lows
falling into the middle and possibly even lower 20s. This will
bring a hard freeze to the entire area.
Surface high pressure will build into the Ozarks Wednesday
resulting in a tranquil but cool day. Lows will fall to near or
below freezing Wednesday night across the eastern Ozarks as
surface high pressure gradually shifts eastward.
.LONG TERM...(Thursday through Tuesday)
Issued at 215 PM CDT Tue Apr 3 2018
A brief warm up can be expected Thursday as southerly winds
return. However the warming trend will be short lived as another
unseasonably cold airmass arrives Friday. An amplifying upper
pattern with an upper level ridge along the west coast and a
deepening trough from Hudson Bay into the Eastern U.S. will send
another surge of cold Canadian air into the central and eastern
U.S.
A passing minor shortwave coupled with the entrance region of a
strong polar jet stream will bring a round to precipitation to the
Ozarks region Friday and Friday night while cold air moves in.
This will result in a transition from rain to snow or a wintry
mix by Friday night. Light snow accumulations are possible Friday
night.
Low temperatures Friday night could fall into the lower 20s
bringing another widespread hard freeze. The cool temperatures
will persist over the weekend with another chance of precipitation
arriving as early as Sunday. Overall below normal temperatures and
an active weather will continue.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 102 PM CDT Tue Apr 3 2018
Pilots can expect MVFR to locally IFR conditions this afternoon
but improving conditions from the west later today into this
evening. VFR conditions are expected tonight into Wednesday as
surface high pressure builds into the area.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Freeze Warning from midnight tonight to 9 AM CDT Wednesday for
MOZ055>058-066>071-077>083-088>098-101>106.
Wind Advisory until 7 PM CDT this evening for MOZ066-077-078-088-
089-093-094-101.
KS...Freeze Warning from midnight tonight to 9 AM CDT Wednesday for
KSZ073-097-101.
Wind Advisory until 7 PM CDT this evening for KSZ073-097-101.
&&
MESOSCALE...Foster
SHORT TERM...Foster
LONG TERM...Foster
AVIATION...FosterHazardous weather outlook, Apr 3, 1:07 PM CDT, 1 hour 28 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 107 PM CDT Tue Apr 3 2018 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041815- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 107 PM CDT Tue Apr 3 2018 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited tornado risk. Elevated hail risk. Elevated thunderstorm wind damage risk. Limited lightning risk. Limited non thunderstorm wind risk. Extreme Freeze risk. DISCUSSION... Scattered thunderstorms will develop across south central Missouri this afternoon ahead of a strong cold front. A few strong to severe storms will develop across far south central Missouri or generally southeast of a line from Salem to Gainesville. The strongest storms could produce hail to the size of quarters and winds up to 60 mph. There is a limited risk for a tornado in far south central Missouri. A higher risk for severe weather will occur just east and southeast of the area. Gusty south winds will shift to the west and northwest today with frontal passage. Non thunderstorm wind gusts of 30 to 40 mph can be expected. A hard freeze can be expected tonight into Wednesday morning as lows fall into the middle 20s. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Another risk for a frost or a light freeze is expected Wednesday night into Thursday over eastern parts of the outlook area from Rolla to West Plains. Another area wide spread hard freeze will be possible again Friday night into early Saturday morning. A light dusting of snow may also be possible Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon across south central Missouri southeast of a Salem to Gainesville line. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Foster
In the hours before
Special weather statement, Apr 3, 1:41 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Springfield MO
141 PM CDT TUE APR 3 2018
MOZ071-083-031930-
Dent MO-Phelps MO-
141 PM CDT TUE APR 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DENT AND SOUTHEASTERN
PHELPS COUNTIES UNTIL 230 PM CDT...
At 141 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Licking, or 17 miles west of Salem, moving east at 45
mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Salem... Edgar Springs...
Lenox... Bangert...
Howes... Lecoma...
Sligo... Lake Spring...
Anutt...
A tornado watch remains in effect until 800 PM CDT for south central
Missouri.
LAT...LON 3762 9130 3760 9192 3777 9187 3779 9176
3779 9131
TIME...MOT...LOC 1841Z 253DEG 40KT 3766 9185
WiseSpecial weather statement, Apr 3, 2:31 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Springfield MO
231 PM CDT TUE APR 3 2018
MOZ083-031945-
Dent MO-
231 PM CDT TUE APR 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DENT COUNTY UNTIL
245 PM CDT...
At 230 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Salem, moving east at 45 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Stone Hill... Howes Mill...
Boss...
A tornado watch remains in effect until 800 PM CDT for south central
Missouri.
LAT...LON 3759 9131 3758 9132 3757 9143 3771 9144
3774 9131 3771 9131 3770 9130 3769 9115
3759 9116
TIME...MOT...LOC 1930Z 256DEG 48KT 3764 9136
WiseThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 10:59 PM CDT | Special Weather Statement | SGF | Phelps | 46 min |
| Apr 3, 3:35 AM CDT | Freeze Warning | SGF | Barry, Barton, Benton, Camden, Cedar, Christian and 28 more | 29 hr |
| Apr 3, 12:05 PM CDT | Wind Advisory | SGF | Barton, Cedar, Dade, Jasper, Lawrence, McDonald and 2 more | 7 hr |
| Apr 3, 1:41 PM CDT | Special Weather Statement | SGF | Dent | 49 min |
| Apr 3, 2:31 PM CDT | Special Weather Statement | SGF | Dent | 14 min |
| Apr 3, 2:50 PM CDT | Special Weather Statement | SGF | Howell | 40 min |
| Apr 3, 2:59 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 31 min |
| Apr 3, 3:09 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 15 min |
| Apr 3, 3:11 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 14 min |
| Apr 3, 3:27 PM CDT | Special Weather Statement | SGF | Oregon | 48 min |
| Apr 3, 3:41 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 34 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.